Although Seroquel is not likely to be abused, withdrawal symptoms are possible as the brain adjusts to a reduction in the medication. Symptoms can include nausea and vomiting, insomnia, and symptoms of bipolar disorder or schizophrenia. To prevent symptoms from occurring when withdrawing from Seroquel, your healthcare provider may gradually wean you off the drug, even if switching to a different medication.
Seroquel Withdrawal: An IntroductionSeroquel® (quetiapine fumarate) is a prescription medication approved to treat schizophrenia or bipolar disorder. As with most medications for mental illnesses, stopping Seroquel is not recommended without your healthcare provider's approval. Although the drug is not addicting and is not likely to be abused, the brain may need time to adjust to a decrease in levels.
Symptoms of Withdrawal From SeroquelSeroquel withdrawal symptoms can include but are not limited to:
- Nausea and vomiting
- Symptoms of schizophrenia (such as hallucinations or delusions)
- Bipolar disorder symptoms (such as mania or depression).
These symptoms may not improve with time, as they may be signs of the underlying disorder (schizophrenia or bipolar disorder).
Limiting SymptomsYour healthcare provider may decide to wean you off the drug slowly to avoid severe withdrawal symptoms, although this may not be necessary in all situations. Even if you are switching to another bipolar disorder or schizophrenia medication, your healthcare provider may still recommend stopping Seroquel slowly. Do not stop taking the drug without discussing it with your healthcare provider. Also, let your healthcare provider know if you notice any bothersome symptoms of withdrawal after stopping it.